10
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Cauda equina syndrome after continuous spinal anesthesia.

      Anesthesia and Analgesia

      Aged, Anesthesia, Spinal, adverse effects, Cauda Equina, drug effects, Female, Humans, Lidocaine, Male, Middle Aged, Nerve Compression Syndromes, chemically induced, physiopathology, Postoperative Complications, Tetracaine

      Read this article at

      ScienceOpenPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Four cases of cauda equina syndrome occurring after continuous spinal anesthesia are reported. In all four cases, there was evidence of a focal sensory block and, to achieve adequate analgesia, a dose of local anesthetic was given that was greater than that usually administered with a single-injection technique. We postulate that the combination of maldistribution and a relatively high dose of local anesthetic resulted in neurotoxic injury. Suggestions that may reduce the potential for neurotoxicity are discussed. Use of a lower concentration and a "ceiling" or maximum dose of local anesthetic to establish the block should be considered. If maldistribution of local anesthetic is suspected (as indicated by a focal sensory block), the use of maneuvers to increase the spread of local anesthetic is recommended. If such maneuvers prove unsuccessful, the technique should be abandoned.

          Related collections

          Author and article information

          Journal
          1994754

          Comments

          Comment on this article